Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Newport/Morehead City, NC

April 9, 2021Washington County, North Carolina

NWS Newport/Morehead City, NC issued this special weather statement at Apr 9, 2021, 9:47 PM EDT for Washington County, North Carolina. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 9, 2021, 9:47 PM EDT (01:47 UTC)
Expired
Apr 9, 2021, 10:45 PM EDT
In force
58 min
Issued by
NWS Newport/Morehead City, NC

County Washington County, NC

The radar

The Morehead City radar (KMHX), 126 km from the middle of the area, began a volume at 01:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 1.8 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2021-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 242 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2021-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
242 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1140 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

525 
WWUS82 KMHX 100147
SPSMHX

Special Weather Statement
National Weather Service Newport/Morehead City NC
947 PM EDT Fri Apr 9 2021

NCZ029-045-100245-
Washington-Martin-
947 PM EDT Fri Apr 9 2021

...A STRONG THUNDERSTORM WILL AFFECT WASHINGTON...NORTHWESTERN
HYDE...EAST CENTRAL MARTIN AND WESTERN TYRRELL COUNTIES...

At 946 PM EDT, a strong thunderstorm was located near Plymouth,
moving east at 20 mph.

Pea size hail is possible with this storm.

Locations impacted include...
Plymouth, Wenona, Hinson, Westover, Pleasant Grove, Scuppernong,
Phelps Lake, Pungo Lake, Mackeys, Roper, Creswell and Dardens.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3594 7635 3594 7636 3591 7638 3586 7635
      3579 7640 3570 7640 3571 7685 3589 7682
      3586 7678 3586 7676 3587 7674 3592 7672
      3593 7670 3594 7669 3600 7637
TIME...MOT...LOC 0146Z 278DEG 19KT 3581 7674 

$$

mlee

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at Apr 9, 9:40 PM EDT, 7 minutes earlier.

Area forecast discussion, Apr 9, 9:40 PM EDT, 7 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
940 PM EDT Fri Apr 9 2021

.SYNOPSIS...
Weak low pressure will move along the warm front to the north
tonight, followed by a cold front pushing through on Sunday.
High pressure will build in from the west early next week.

&&

.NEAR TERM /OVERNIGHT/...
As of 945 PM Friday...No significant changes needed to previous
forecast for eve update, just tweaked forecast to reflect
current trends. Cyclonic flow continues aloft with an upper low
over the Great Lakes and ridging just off the East Coast. A
mid-level shortwave will push offshore tonight. Latest radar
imagery shows area of showers and storms moving through NE NC.
An isolated strong storm still possible near the Albemarle Sound
region or over the Gulf Stream for the next few hrs. Though
storms have been grad weakening with loss of heating. Locally
heavy rain also possible, with very slow storm motion. Could
see showers and isolated thunderstorm continue across the region
overnight with some guidance indicating activity developing on
the outflow from storms to the north. Temps will be quite mild
with lows around 60.

&&

.SHORT TERM /SATURDAY/...
As of 330 PM Friday...A robust shortwave will dive into the
Central Plains tonight and become cut-off over the mid-
Mississippi River Valley Saturday with upper ridging building
across ENC in response bringing limited upper forcing across
ENC. Still could see isolated to widely scattered showers or
thunderstorms during the afternoon with guidance showing modest
instability around 1500 J/Kg and shear around 30 kt present with
low level forcing available as the sea breeze pushes inland.
Highs expected in the lower 80s inland to 70s coast.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
As of 410 PM Fri...The long-term period beings with a deep
closed low over the central CONUS, lifting and eventually
stalling over the Great Lakes by Sunday morning. Meanwhile,
strong shortwave trough is forecast to dive out of the Canadian
Rockies, closing over the Upper Midwest and helping kick the
stalled upper low out of the eastern CONUS late Sunday night
into Monday. Ensembles are in good agreement a blocking pattern
sets up over the CONUS through the middle of next week as the
new closed low stalls over the Great Basin.

Saturday night and Sunday...Precip chances continue Saturday
night ahead of a pre-frontal trough. Shear increases as a pre-
frontal trough approaches overnight but with decreasing
instability the overall severe threat remains low. Showers and
storms develop again Sunday ahead of the main front before it
crosses the region overnight. The NAM is hinting at MUCAPEs of
1000+ J/kg and slightly better bulk shear of 25-30 kt, pointing
to a marginal threat of more organized severe storms. SPC has
our area in a Marginal Risk of severe storms for the period.

Monday through Thursday...A few lingering showers for OBX as
the front exits Mon morning, otherwise drier weather settles
into the area. Next front crosses late Tuesday and Wednesday
and although it has less moisture to work with, guidance
ensemble does hint at some showers and possibly a storm as it
drops in from the west. From here uncertainty increases
considerably as guidance disagrees on both where this front
stalls and the timing of upper level disturbances sparking
rounds of precipitation. There is a weak signal for a wave of
low pressure to lift across the Carolinas at the end of the
period but will keep PoPs at low-end chance for now.

High temperatures slightly above average through Monday,
falling to around average behind the second front. Lows remain
slightly above average through the period.

&&

.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
Short Term /through Saturday/...
As of 630 PM Friday...Pred VFR conditions expected through much
of the TAF period outside of isolated to widely scattered
showers and thunderstorms. The best chance for storms will be
through this evening with some stronger storms possible across
northwestern rtes. Scattered showers and thunderstorms will be
possible again Saturday afternoon. Guidance does not develop
much fog tonight with probs around 15 percent or less but cannot
rule it out, especially in areas that receive rainfall this
evening. SSW wind gusts 15-20 kt Sat afternoon.

Long Term /Saturday night through Wednesday/...
As of 415 AM Fri...Ocnl sub-VFR conditions possible Saturday
night into Sunday afternoon with the development of showers and
thunderstorms. Cold front sweeps across the terminals late
Sunday night into Monday. High pressure builds in from the west
ushering in predominantly VFR conditions and Tuesday. Another
cold front will begin to cross the area late Tuesday bringing a
chance of widely scattered showers and storms with possible
localized restrictions.

&&

.MARINE...
Short Term /through Saturday/...
As of 945 PM Friday...Latest obs show S/SSE winds 5-15 kt with
seas 3-5 ft north of Ocracoke and 2-4 ft south. Generally
southerly winds around 5-15 kt with seas around 3-5 ft
north/central and 2-4 ft south will prevail through Saturday
morning, however could see several hours with winds shifting to
northerly overnight if an outflow boundary pushes south into the
area as depicted by some high-res models. Gradients tighten
Saturday afternoon with sly winds increasing to 10-20 kt and
seas beginning to build late in the day.

Long Term /Saturday night through Wednesday/...
As of 345 PM Fri...S winds increase to 20-25 kt Saturday night,
particularly for southern and central waters and continuing
through Sunday night before the front crosses the waters. This
will drive seas to their peak of 6-8 feet by late Sunday over
the central waters. Have issues an SCA for the coastal waters
from Saturday night through much of Sunday night and continuing
into Monday for the central waters for lingering 6 ft seas.

Winds veer NW behind the front at 10-15 kt, becoming variable at
10 kt or less as high pressure builds into the area. This will
aid seas in quickly falling to 2-3 feet by Tuesday morning. SW
winds increase late Tues to 15 kt or so ahead of another front,
nudging seas back to 3-4 feet.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory from 9 PM Saturday to 5 PM EDT Monday for
     AMZ152-154.
     Small Craft Advisory from 11 PM Saturday to 6 AM EDT Monday
     for AMZ156-158.
     Small Craft Advisory from 2 AM Sunday to 3 AM EDT Monday for
     AMZ150.

&&

SYNOPSIS...MHX
NEAR TERM...CQD/SK
SHORT TERM...SK
LONG TERM...MS
AVIATION...CQD/SK/MS
MARINE...CQD/SK/MS
Hazardous weather outlook, Apr 9, 4:14 AM EDT, 17 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
414 AM EDT Fri Apr 9 2021

NCZ029-044>047-079>081-090>092-094-193>196-198-199-203>205-100815-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-West Carteret-East Carteret-Inland Onslow-
Coastal Onslow-Northern Outer Banks-Ocracoke Island-Hatteras Island-
414 AM EDT Fri Apr 9 2021

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms will develop across the area
this afternoon into this evening as a warm front lifts north through
the area. Some of the storms could become severe with damaging winds
and large hail. An isolated, brief tornado is also possible,
especially across the northern portions of the area.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered thunderstorms will be possible Saturday and Sunday ahead of
a cold front. Some of these storms could become severe with damaging
winds and large hail the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 9, 4:21 PM EDT, 5 hours 26 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
421 PM EDT Fri Apr 9 2021

NCZ044-080-193-092100-
Beaufort-Northern Craven-Pitt-
421 PM EDT Fri Apr 9 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL CRAVEN...
SOUTHEASTERN PITT AND NORTHWESTERN BEAUFORT COUNTIES...

At 420 PM EDT, a strong thunderstorm was located over Shelmerdine, or
9 miles east of Winterville, moving northeast at 10 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Washington, River Road, Calico, Shelmerdine, Black Jack, Wilmar,
Bunyan, Old Ford, Goose Creek State Park, Chocowinity, Washington
Park and Grimesland.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3536 7721 3552 7734 3566 7705 3548 7688
TIME...MOT...LOC 2020Z 240DEG 4KT 3547 7723

27
Special weather statement, Apr 9, 4:28 PM EDT, 5 hours 19 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
428 PM EDT Fri Apr 9 2021

NCZ045-046-092100-
Washington-Tyrrell-
428 PM EDT Fri Apr 9 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WASHINGTON AND
NORTHWESTERN TYRRELL COUNTIES...

At 428 PM EDT, a strong thunderstorm was located over Pleasant Grove,
or 12 miles northeast of Plymouth, moving east at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Woodley, Pleasant Grove, Westover, Scuppernong, Mackeys and Roper.

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3587 7669 3595 7669 3596 7649 3599 7639
      3594 7631 3588 7630
TIME...MOT...LOC 2028Z 265DEG 16KT 3595 7655

mlee
Special weather statement, Apr 9, 8:06 PM EDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
806 PM EDT Fri Apr 9 2021

NCZ029-100045-
Martin-
806 PM EDT Fri Apr 9 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MARTIN COUNTY...

At 805 PM EDT, a strong thunderstorm was located near Scotland Neck,
or 13 miles northeast of Tarboro, moving south at 10 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Gold Point, Hamilton, Oak City, Parmele and Hassell.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3606 7732 3601 7721 3599 7721 3599 7720
      3597 7719 3596 7720 3596 7719 3595 7720
      3594 7719 3593 7717 3594 7716 3593 7714
      3594 7713 3590 7710 3581 7734 3582 7735
      3591 7734 3600 7741 3607 7733
TIME...MOT...LOC 0005Z 338DEG 11KT 3604 7738

mlee
Special weather statement, Apr 9, 9:47 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
947 PM EDT Fri Apr 9 2021

NCZ029-045-100245-
Washington-Martin-
947 PM EDT Fri Apr 9 2021

...A STRONG THUNDERSTORM WILL AFFECT WASHINGTON...NORTHWESTERN
HYDE...EAST CENTRAL MARTIN AND WESTERN TYRRELL COUNTIES...

At 946 PM EDT, a strong thunderstorm was located near Plymouth,
moving east at 20 mph.

Pea size hail is possible with this storm.

Locations impacted include...
Plymouth, Wenona, Hinson, Westover, Pleasant Grove, Scuppernong,
Phelps Lake, Pungo Lake, Mackeys, Roper, Creswell and Dardens.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3594 7635 3594 7636 3591 7638 3586 7635
      3579 7640 3570 7640 3571 7685 3589 7682
      3586 7678 3586 7676 3587 7674 3592 7672
      3593 7670 3594 7669 3600 7637
TIME...MOT...LOC 0146Z 278DEG 19KT 3581 7674

mlee

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 8:06 PM EDTSpecial Weather StatementMHXMartin39 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.